California, 2009

Lightning Strike in California, June 3, 2009

June 3, 2009 · NWS REV · 1 event in 1 county or zone

Thunderstorms and heavy rainfall affected northeastern California.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Thunderstorms and heavy rainfall affected northeastern California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 3, 1:34 PM PST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 3, 1:34 PM PST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
234 PM PDT WED JUN 3 2009

.SHORT TERM...
LITTLE CHANGE TO REASONING FROM PREVIOUS FORECAST CYCLE WITH
ELONGATED UPPER LOW REMAINING JUST OFF THE WEST COAST. COUPLED JET
STREAK STRUCTURE SHOULD FALL OVER THE WESTERN PORTION OF THE CWA
EARLY THIS EVENING THEN BECOME SLIGHTLY LESS COUPLED. BEST SHORT
WAVE ROTATING AROUND THE EAST SIDE OF THE LOW SHOULD LIFT NORTH
THROUGH MUCH OF THE CWA DURING THE EVENING HOURS. FORECAST
SOUNDINGS STILL INDICATE THE BEST INSTABILITY AND MSTR OVER THE
FAR NW PORTION OF THE CWA EARLY THIS EVENING AND HAVE HELD HIGHEST
POPS OVER THAT REGION BUT DID DECREASE POPS OVERALL JUST A BIT TO
ACCOUNT FOR LIMITED AREAL DEVELOPMENT. WILL CONTINUE MENTION OF
HAIL AND GUSTY WINDS FAR NW IN AREA OF BEST DYNAMICS AND
INSTABILITY.

PROXIMITY OF UPPER LOW AND PRESENCE OF DYNAMICS ALOFT SHOULD ALLOW
FOR CONTINUED CONVECTION INTO THE OVERNIGHT HOURS WELL. SO WILL
MAINTAIN SOME MENTION OF THUNDER THROUGH THE NIGHT. WILL ALSO ADD
PATCHY FOG IN NRN SIERRA VALLEYS TONIGHT.

NUMERICAL MODELS MAINTAIN THE UPPER LOW OFF SHORE WITH ANOTHER
SHORT WAVE CYCLING NORTH ON THURSDAY ACROSS THE FORECAST AREA.
ALTHOUGH FORECAST MODELS DO INDICATE SOME DRYING IN THE LOW LVLS
ACROSS WRN NV THINK THERE WILL CONTINUE TO BE ENOUGH MID LVL MSTR
TO INDUCE SCATTERED THUNDERSTORMS OVER MUCH OF THE AREA THURSDAY
WITH NUMEROUS THUNDERSTORMS ACROSS THE FAR NW AGAIN. LOW BEGINS TO
MOVE INLAND BY FRIDAY AS TROF OVER CANADA STARTS TO DROP SOUTH AND
ABSORB FEATURES OVER THE WRN U.S. PRESENCE OF THE UPPER LOW MOVING
OVER THE FORECAST AREA SHOULD INCREASE CLOUDS AND LOWER SFC TEMPS
A BIT FRIDAY BUT WILL ALSO INCREASE MID LVL INSTABILITY AS COLD
POOL MOVES FAIRLY CLOSE TO THE REGION. SNOW LEVELS LIKELY TO DROP
TO AROUND 8000 FEET BY FRIDAY AFTN AS H700 TEMPS FALL TO AROUND
-2C SO WILL NEED TO MENTION THE POSSIBILITY OF SNOW ON THE HIGHEST
PEAKS IN THE SIERRA. WILL BUMP UP POPS JUST A BIT FOR FRIDAY
ALSO.

BY SATURDAY MODELS START TO DIVERGE A BIT BUT GENERALLY AGREE THAT
FIRST LOW WILL MOVE EAST OF THE AREA BY THE EVENING WITH A DECREASE
IN PCPN COVERAGE. WILL HAVE NO MORE THAN CHANCE POPS FOR SATURDAY
AND DECREASE THEM MORE FOR SATURDAY NIGHT. TEMPS STAY RATHER COOL
FOR SATURDAY AS WELL. MLF

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
UNSETTLED WEATHER IS EXPECTED TO CONTINUE THRU THE MIDDLE OF NEXT
WEEK...ALTHOUGH WITH WEAKER AND MORE DIFFUSE SHORTWAVE ENERGY...THE
COVERAGE AND INTENSITY OF CONVECTIVE DEVELOPMENT IS EXPECTED TO BE
LESS SIGNIFICANT COMPARED TO THIS WEEK.

FOR SUNDAY-MONDAY...THE ORIGINAL UPPER LOW FINALLY CLEARS THE WRN
GREAT BASIN...BUT A BAGGY TROF SETS UP NEAR THE CA COAST WITH WEAK
FLOW ALOFT OVER THE REGION. PRE-EXISTENT MOISTURE AND LOW CONVECTIVE
TEMPS SHOULD BE SUFFICIENT TO GENERATE SHOWERS AND A FEW TSTMS
MAINLY NEAR THE SIERRA BOTH DAYS WITH ISOLD SHORT LIVED CELLS
POSSIBLE IN WRN NV DURING EACH AFTERNOON AND EARLY EVENING. A
GRADUAL WARMING TREND IS EXPECTED WITH MAX TEMPS BACK TO NEAR
SEASONAL NORMALS AROUND 80 DEGREES IN LOWER ELEVATIONS BY MONDAY.

BY TUESDAY-WEDNESDAY...MEDIUM RANGE GUIDANCE DIFFERS ON THE LOCATION
OF THE WEAK WEATHER FEATURES IN THE WRN US. THE GFS KEEPS A ZONAL
FLOW OVER THE REGION WITH WEAK SHORTWAVE PASSAGE ACROSS THE NWRN US
AND LIGHT PRECIP IN THE NORTH. THE ECMWF RETAINS A DEFORMATION ZONE
OVER THE REGION EXTENDING FROM ELONGATED TROF OFF THE CA COAST...BUT
LIFT IS ALSO ENHANCED FROM AN UPPER LOW MOVING SOUTH INTO THE NRN
ROCKIES. WHILE BOTH MODELS INDICATE SOME PRECIP FOR PORTIONS OF ERN
CA OR WRN NV...INSTBY IS MORE MARGINAL FOR TSTM FORMATION.
HOWEVER...SINCE TEMPS ARE EXPECTED TO REMAIN NEAR NORMAL BOTH DAYS
WITH UPPER 70S TO MID 80S IN LOWER ELEVATIONS...ISOLD TSTMS WILL
STILL BE POSSIBLE. MJD
&&

.AVIATION...
THE THREAT OF SHRA/TSRA CONTINUES TODAY BUT WILL DECREASE AFT 00Z
FOR KTVL-KTRK AND AFT 02Z AT KRNO-KLOL. THE REDUCED INSTBY MAY LIMIT
INTENSITY AT THE TAF SITES WITH ONLY SHORT PERIODS OF MVFR CIGS OR
VSBY EXPECTED IF A CELL MOVES DIRECTLY OVERHEAD. KLOL HAS RECEIVED
OUTFLOW GUSTS OF 35-40 KT FOR THE PAST TWO DAYS BUT THE RISK OF
STRONG OUTFLOW APPEARS TO BE DECREASING FOR TODAY. STRONGER STORMS
WITH HAIL AND GUSTY OUTFLOW WINDS ARE MORE LIKELY OVER NERN
CA-NWRN NV AWAY FROM THE TAF SITES THRU 04Z.

FOR THURSDAY...AREAS OF MORNING FOG PRODUCING BRIEF IFR VSBY AND
POSSIBLE LIFR CIGS FOR KTVL AND A FEW HOURS OF LIFR CONDS FOR
KTRK...ENDING BY 16Z. THREAT OF SHRA RETURNS AS EARLY AS 16Z NEAR
THE KTRK-KTVL VICINITY...WITH TSRA POSSIBLE BY 18Z FOR
KRNO-KTVL-KTRK BUT DIMINISHING BEFORE 00Z. BRIEF MVFR CIGS/VSBY
AGAIN POSSIBLE IF CELLS MOVE DIRECTLY OVERHEAD. STRONGER CELLS WILL
PRODUCE SMALL HAIL AND OUTFLOW GUSTS TO 30 KT. REDUCED THREAT OF
TSTMS AT KLOL. MJD
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Jun 3, 9:55 AM PST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RENO NV
1055 AM PDT WED JUN 3 2009

CAZ070>073-NVZ001>005-0400600-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
1055 AM PDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE REMAINS NEAR THE CALIFORNIA COAST WITH MOIST AND
UNSTABLE CONDITIONS OVER THE AREA.

THE GREATEST RISK FOR SHOWERS AND THUNDERSTORMS TODAY IS IN AN AREA
FROM A BRIDGEPORT TO YERINGTON LINE NORTHWARD THROUGH THE TAHOE
BASIN...RENO-SPARKS AND FERNLEY...EXTENDING INTO LASSEN AND NORTHERN
WASHOE COUNTIES. SHOWERS AND THUNDERSTORMS IN THIS AREA WILL BE
CAPABLE OF HEAVY RAIN...HAIL AND GUSTY OUTFLOW WINDS UP TO 50 MPH.
THERE IS A SLIGHT RISK A FEW THUNDERSTORMS WILL BECOME SEVERE THIS
AFTERNOON AND EARLY THIS EVENING ALONG AND NORTHWEST OF A LINE FROM
TRUCKEE TO GERLACH. THE PRIMARY THREAT WITH ANY SEVERE THUNDERSTORMS
THIS AFTERNOON AND EVENING WILL BE HAIL AROUND 1 INCH IN DIAMETER
AND GUSTY WINDS TO NEAR 65 MPH.

HEAVY RAIN EVEN IN BRIEF 10 TO 15 MINUTE PERIODS MAY CAUSE MINOR
FLOODING...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN OVER THE
LAST COUPLE DAYS.

ACROSS THE REST OF THE FORECAST AREA...ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS MAY PRODUCE SMALL HAIL...GUSTY OUTFLOW
WINDS AND MODERATE TO HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW PRESSURE WILL REMAIN STATIONARY THURSDAY WITH SHOWERS AND
THUNDERSTORMS LIKELY ACROSS THE NORTHERN SIERRA...FAR WESTERN
NEVADA AND NORTHEAST CALIFORNIA.

BY FRIDAY THE LOW WILL SLOWLY MOVE ONSHORE AND IS FORECAST TO
REACH THE SIERRA FRIDAY NIGHT. THIS WILL ALLOW SHOWERS AND
THUNDERSTORMS TO CONTINUE THROUGH SATURDAY. WHEN THE LOW MOVES
OVERHEAD...IT WILL BRING COOLER TEMPERATURES TO THE REGION AND MAY
LOWER SNOW LEVELS TO NEAR 8000 FEET FRIDAY NIGHT AND SATURDAY.
SNOW ACCUMULATIONS ARE POSSIBLE IN THE HIGHER ELEVATIONS OF THE
SIERRA.

A NEW AREA OF LOW PRESSURE MAY DEVELOP NEAR THE CALIFORNIA COAST
EARLY NEXT WEEK AND BRING ADDITIONAL CHANCES OF SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE OFFICE. SKYWARN SPOTTER ACTIVATION MAY BE
REQUIRED LATER TODAY.

HTTP://WEATHER.GOV/RENO

In the hours before

Local storm report, Jun 3, 12:20 PM PST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
120 PM PDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     HEAVY RAIN       3 S GARDNERVILLE        38.90N 119.74W
06/03/2009  M0.13 INCH       DOUGLAS            NV   TRAINED SPOTTER

            0.13 INCHES RAIN WITHIN 15 MINUTES FROM THUNDERSTORM THAT
            MOVED THROUGH AREA.

1106 AM     HAIL             4 S GARDNERVILLE        38.88N 119.74W
06/03/2009  E0.25 INCH       DOUGLAS            NV   TRAINED SPOTTER

            PEA SIZE HAIL WITH MDT RAIN.

1214 PM     HAIL             5 S VIRGINIA CITY       39.23N 119.65W
06/03/2009  E0.25 INCH       LYON               NV   TRAINED SPOTTER

            PEA SIZE HAIL WITH HEAVY RAIN. PONDING WATER ON LOCAL
            STREETS.

1215 PM     HEAVY RAIN       6 SSE VIRGINIA CITY     39.24N 119.60W
06/03/2009  E0.10 INCH       LYON               NV   TRAINED SPOTTER

            EST 0.10 INCHES RAIN WITHIN 5 MINUTES.

1220 PM     HAIL             5 SE VIRGINIA CITY      39.26N 119.59W
06/03/2009  E0.25 INCH       LYON               NV   TRAINED SPOTTER

            PEA SIZE HAIL WITH HEAVY RAIN. SOME PONDING ON STREETS.
            CALM WINDS.

1245 PM     HEAVY RAIN       6 SSE VIRGINIA CITY     39.24N 119.60W
06/03/2009  M0.39 INCH       LYON               NV   TRAINED SPOTTER

            STORM TOTAL WAS 0.39 INCHES RAIN.

1250 PM     HEAVY RAIN       5 SE VIRGINIA CITY      39.26N 119.59W
06/03/2009  M0.50 INCH       LYON               NV   TRAINED SPOTTER

            STORM TOTAL WAS 0.50 INCHES RAIN IN ABOUT 50 MINUTES.

1255 PM     HAIL             6 W SUSANVILLE          40.37N 120.68W
06/03/2009  M0.50 INCH       LASSEN             CA   TRAINED SPOTTER

            MEASURE PEA SIZE TO MARBLE SIZE HAIL. HEAVY RAIN.

&&

JKIELHOR
Special weather statement, Jun 3, 12:31 PM PST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
131 PM PDT WED JUN 3 2009

CAZ071-032130-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
131 PM PDT WED JUN 3 2009

...STRONG THUNDERSTORM MOVING OVER EAGLE LAKE...

AT 125 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR ASPEN GROVE CAMPGROUND...OR 10 MILES SOUTH
OF EAGLE LAKE...AND MOVING NORTH AT 15 MPH.

FREQUENT DEADLY LIGHTNING...BRIEF PERIOD OF HEAVY RAIN WITH RAINFALL
AMOUNTS UP TO ONE HALF INCH REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HAIL UP TO PENNY SIZE...AND GUSTY WINDS UP TO 40 MPH...
ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...EAGLE LAKE...SPAULDING...ASPEN GROVE
  CAMPGROUND...CHRISTIE CAMPGROUND...EAGLE CAMPGROUND AND MERRILL
  CAMPGROUND.

EAGLE LAKE IS IN THE DIRECT PATH OF THIS STRONG STORM. IF ON OR NEAR
EAGLE LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG
WIND GUSTS AND LIGHTNING NEAR THUNDERSTORMS POSE AN IMMEDIATE DANGER
TO BOATERS.

MJD
Special weather statement, Jun 3, 1:02 PM PST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
202 PM PDT WED JUN 3 2009

CAZ071-032130-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
202 PM PDT WED JUN 3 2009

...STRONG THUNDERSTORMS APPROACHING HONEY LAKE AND STANDISH...

AT 159 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES EAST OF ANTELOPE BURN AREA...OR 14
MILES WEST OF HERLONG...AND MOVING NORTH AT 20 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF UP TO ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...PENNY
SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH... ARE
EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...HONEY LAKE...STANDISH...SUSANVILLE...
  JANESVILLE AND SUSANVILLE MUNICIPAL AIRPORT.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON LOCAL ROADWAYS...ESPECIALLY HIGHWAY 395 SOUTHEAST OF JANESVILLE.
IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS
SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY
RAINS.
Special weather statement, Jun 3, 1:50 PM PST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
250 PM PDT WED JUN 3 2009

CAZ071-032230-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
250 PM PDT WED JUN 3 2009

...STRONG STORMS THIS AFTERNOON IN PLUMAS AND LASSEN COUNTIES...

AT 243 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS IN PLUMAS COUNTY NEAR GENESEE... AND IN LASSEN
COUNTY EXTENDING ALONG AND EAST OF HIGHWAY 139...EAST OF AN EAGLE
LAKE TO SUSANVILLE TO HONEY LAKE LINE.

THESE STORMS WERE MOVING NORTH AT 20 MPH AND WILL IMPACT HIGHWAY 395
IN LASSEN COUNTY BETWEEN 300 PM AND 330 PM.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY
WINDS OF 40 MPH... ARE EXPECTED WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...HIGHWAY 395 IN LASSEN COUNTY
...MADELINE...RAVENDALE...AND ANTELOPE LAKE.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

JAH
Special weather statement, Jun 3, 2:40 PM PST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
340 PM PDT WED JUN 3 2009

NVZ003-040015-
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE
340 PM PDT WED JUN 3 2009

...THUNDERSTORMS WITH MODERATE TO HEAVY RAIN FROM RENO TO CARSON
CITY...

AN AREA OF THUNDERSTORMS EXTENDING FROM CARSON CITY ACROSS RENO
AND NORTHWARD TO COLD SPRINGS VALLEY WILL CONTINUE INTO THE LATE
AFTERNOON COMMUTE. THESE STORMS WILL PRODUCE MODERATE TO HEAVY
RAIN WITH PONDING OF WATER ON SOME ROAD SURFACES...ESPECIALLY NEAR
INTERSECTIONS AND LOW LYING AREAS. USE EXTRA CAUTION WHEN DRIVING
AS ALL ROADS ACROSS THE RENO-SPARKS REGION WILL BE WET..,WITH
VISIBILITY REDUCED TO THREE MILES OR LESS AT TIMES IN HEAVY RAIN.

FREQUENT LIGHTNING STRIKES ARE ALSO EXPECTED WITH THESE STORMS.
SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS...AND AVOID USING
PHONES OR ELECTRICAL EQUIPMENT UNLESS IT IS AN EMERGENCY.

MJD

HTTP://WEATHER.GOV/RENO
Special weather statement, Jun 3, 3:14 PM PST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
414 PM PDT WED JUN 3 2009

CAZ071-032345-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
414 PM PDT WED JUN 3 2009

...THUNDERSTORMS WITH HEAVY RAIN OVER PLUMAS COUNTY...

AT 411 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
THUNDERSTORMS WITH HEAVY RAIN NEAR GRIZZLY CAMPGROUND...OR 6 MILES
WEST OF BECKWOURTH...AND MOVING NORTHWEST AT 5 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND SMALL PEA OR MARBLE SIZE HAIL... ARE EXPECTED WITH THIS
STORM.

* LOCATIONS AFFECTED INCLUDE...BECKWOURTH...BLAIRSDEN...CROMBERG...
  LAKE DAVIS...PORTOLA AND GRASSHOPPER FLAT CAMPGROUND.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON LOCAL ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

RC

The radar

The Reno radar (KRGX), 86 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Plumas

When
June 3, 4:00 PM PST
Where
Plumas County, 0.67 mi N of Portola
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.810, -120.470

The Plumas County Sheriff's Department reported that a woman was struck by lightning at her home in Portola. She was transported by helicopter to the U.C. Davis Medical Center. She never regained consciousness and died from her injuries on June 11th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Plumas2009-06-0370FemaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173491.